Your browser has javascript turned off or blocked. This will lead to some parts of our website to not work properly or at all. Turn on javascript for best performance.

The browser you are using is not supported by this website. All versions of Internet Explorer are no longer supported, either by us or Microsoft (read more here: https://www.microsoft.com/en-us/microsoft-365/windows/end-of-ie-support).

Please use a modern browser to fully experience our website, such as the newest versions of Edge, Chrome, Firefox or Safari etc.

Face of Tobias Ambjörnsson. Photo.

Tobias Ambjörnsson

Senior lecturer

Face of Tobias Ambjörnsson. Photo.

Dipolar response of an ellipsoidal particle with an anisotropic coating

Author

  • T Ambjörnsson
  • G Mukhopadhyay

Summary, in English

In this paper we study the response of an ellipsoidal particle with a dielectrically anisotropic coating (the coating dielectric function being different parallel and perpendicular to the coating normal) placed in a constant external electric field. For the coating region we find that potential can be written in terms of solutions to a one-dimensional Heun's equation which is derived from the three-dimensional Gauss equation for the potential in ellipsoidal coordinates. We give solutions to Heun's equation in three forms: for the general case we obtain solutions in terms of a series expansion. For the case of spheroidal particles we write the solutions using hypergeometric functions. For large coating anisotropy we derive a simple form of the solution for the potential. The inside of the ellipsoid and the surroundings are assumed dielectrically isotropic and the potential is therefore given by standard results. By matching the solutions across the boundaries we obtain the ellipsoidal particle polarizability, which is written in terms of the standard depolarization factors and logarithmic derivatives of the Heun's equation solutions. The results above also allow us to obtain the magnetic polarizability of a coated ellipsoid in a constant external magnetic field.

Publishing year

2003-10-24

Language

English

Pages

10651-10665

Publication/Series

Journal of Physics A: Mathematical and General

Volume

36

Issue

42

Document type

Journal article

Publisher

IOP Publishing

Topic

  • Other Physics Topics

Status

Published

ISBN/ISSN/Other

  • ISSN: 0305-4470